Arkansas, 2011

Flooding in Arkansas, December 15 to 21, 2011

December 15 to 21, 2011 · NWS LZK · 3 events in 2 counties and zones

Heavy rainfall from December 14th through December 16th and from December 19th through December 20th caused several rivers over western Arkansas to rise above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall from December 14th through December 16th and from December 19th through December 20th caused several rivers over western Arkansas to rise above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 15, 2:32 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 2:32 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
232 PM CST THU DEC 15 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT HAS MOVED THROUGH MOST OF THE AREA...BUT HAS SLOWED OR
ALMOST STALLED ACROSS SOUTHERN ARKANSAS. COLDER AIR MOVED INTO
NORTHERN ARKANSAS TODAY...WITH MUCH OF THE NORTH SEEING HIGHS EARLY
THIS MORNING. ENERGY MOVING OUT OF THE DESERT SOUTHWEST TROUGH HAS
BROUGHT SHOWERS TO RED RIVER REGION OF TEXAS AND OKLAHOMA...AND
NOW STRETCHES INTO ARKANSAS.

AS MOISTURE MOVES AHEAD OF THE SYSTEM...IT WILL FALL INTO THE COOLER
AIR IN PLACE ACROSS THE NATURAL STATE. THE LAST SEVERAL RUNS OF THE
MODELS CONTINUED TO SHOW THE PRECIPITATION BAND MOVING
NORTHWEST...AND HAVE INCREASED POPS ACROSS WEST CENTRAL AND NORTHERN
ARKANSAS TONIGHT DUE TO THIS FEATURE. THERE WILL BE A SHARP CUT OFF
TO THE PRECIPITATION...WITH THE SMALLEST POPS IN AREAS ALONG THE
MISSOURI BORDER. EVEN WITH THE HIGHER POPS...RAINFALL AMOUNTS WILL
BE LIGHT...RANGING FROM ONE QUARTER OF AN INCH...TO NEAR AN INCH
ACROSS WEST CENTRAL INTO CENTRAL ARKANSAS.

THAT BEING SAID...WITH THE COOLER AIR IN PLACE...IF ENOUGH MOISTURE
MOVES ACROSS THE FAR NORTH...A FEW SNOW FLAKES MAY MIX IN WITH THE
RAIN. HAVE ADDED A SLIGHT CHANCE OF LIGHT SNOW TO THE NORTH AFTER
MIDNIGHT...BUT NO ACCUMULATION IS EXPECTED.

AS THE SYSTEM MOVES EAST FRIDAY MORNING...POPS WILL DECREASE FROM
WEST TO EAST. CLOUDS WILL DECREASE...BUT WITH COOLER AIR MOVING
IN...HIGH TEMPERATURES WILL ONLY BE IN THE 40S.

DRY WEATHER WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND...AS
SURFACE HIGH PRESSURE WILL MOVE ACROSS THE STATE. TEMPERATURES WILL
BEGIN A WARMING TREND AS SOUTHERLY FLOW RETURNS.

THE NEXT SYSTEM WILL MOVE IN FROM THE SOUTHWEST SUNDAY NIGHT...AND
WILL CONTINUE INTO THE LONG TERM.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
PERIOD WILL BEGIN WITH SURFACE RIDGING MOVING TO THE EAST...AND A
CLOSED-OFF UPPER LOW AND ASSOCIATED TROUGH APPROACHING FROM THE
SOUTHWEST. RAIN CHANCES WILL INCREASE AS SOUTHWEST UPPER FLOW PUSHES
A COLD FRONT AND SURFACE LOW PRESSURE UP TOWARD THE REGION. THE
FRONT WILL MOVE THROUGH THE REGION MONDAY NIGHT AND EARLY TUESDAY.
PRECIP WILL COME TO AN END AS THE FRONT MOVES EAST OF THE AREA BY
TUESDAY NIGHT.

FLOW ALOFT WILL BECOME ZONAL...WITH ANOTHER...SIMILAR SYSTEM
APPROACHING BY THURSDAY AND RAIN CHANCES INCREASING ONCE AGAIN. FOR
THE MOST PART...TEMPERATURES WILL BE WITHIN FIVE DEGREES OF SEASONAL
AVERAGES...THE ONLY EXCEPTION BEING MONDAY NIGHT LOWS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...57
Hazardous weather outlook, Dec 15, 5:02 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
502 AM CST THU DEC 15 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161115-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
502 AM CST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM OR TWO WILL
CONTINUE IN THE SOUTHEAST HALF OF THE STATE TODAY. WHILE HEAVY
RAINFALL IS NOT EXPECTED...A QUARTER TO THREE QUARTERS OF AN INCH
OF RAIN OCCUR IN THOSE AREAS TODAY...WITH LOCALLY OVER AN INCH
BEING POSSIBLE.

RIVER FLOODING ALSO CONTINUES ACROSS PORTIONS OF THE STATE...WITH
AREAS OF CONCERN ALONG THE BLACK...LOWER WHITE...AND CACHE RIVERS.
RESIDENTS AND THOSE WITH INTERESTS ALONG THESE RIVERS SHOULD
CONTINUE TO MONITOR THE FLOODING ONGOING AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL APPROACH THE REGION FROM THE SOUTHWEST EARLY
NEXT WEEK. THE SYSTEM WILL BRING WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Yell

When
December 15, 7:45 PM CST to December 18, 3:45 AM CST
Where
Yell County, 1.35 mi WNW of Danville to 1.15 mi NNW of Danville
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.058, -93.402

Heavy rainfall during the middle of December caused the Petit Jean River at Danville to rise above flood stage for several days.

Flood, Perry

When
December 16, 8:00 AM CST to December 18, 1:20 AM CST
Where
Perry County, 2.14 mi WSW of Houston to 2.56 mi WSW of Houston
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.017, -92.734

Heavy rainfall during the middle of December caused the Fourche LaFave River at Houston to rise above flood stage for several days.

Flood, Yell

When
December 20, 2:15 PM CST to December 21, 7:30 AM CST
Where
Yell County, 1.37 mi WNW of Danville to 1.13 mi NNW of Danville
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
35.060, -93.401

Heavy rainfall during the middle of December caused the Petit Jean River at Danville to rise above flood stage for a day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354270, 354272, 354274.